Nebraska, 2018

Hail in Nebraska, August 31, 2018

August 31, 2018 · NWS GID · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Friday morning-early afternoon featured several hours of isolated to scattered thunderstorm activity rumbling across South Central Nebraska from west-to-east, starting as early as 6-8 a.m. CDT in far western counties and departing eastern areas between 11 a.m. and 1 p.m. CDT. While the vast majority of this elevated convection was quite weak, one storm briefly pulsed up to severe levels over the Kearney-Phelps County line around 9 a.m. CDT, yielding a report of quarter size hail in Axtell.

In the mid-upper levels, this marginally-severe storm occurred within a fairly subtly-forced regime, with the local area seeing only passing weak ripples embedded within broad west-southwest flow. At the surface, a weak warm front stretched west-to-east along the Nebraska-Kansas border, attendant to a low pressure center in northwest KS. Despite modest elevated instability and weak deep-layer wind shear, this storm sufficiently tapped into a reservoir of steep mid-level lapse rates to briefly go severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 5:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 5:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
633 AM CDT Fri Aug 31 2018

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Fri Aug 31 2018

The thunderstorm that developed to the west of the area has since
dissipated, but cirrus is moving across the area.

A very weak upper level wave will move through the area early this
morning. Models have a few differences in the strength of the wave
and the location of precipitation or even if there will be
precipitation. Have kept some low PoPs in the north/northeast
through the morning, then precipitation will move out of the
northeast during the afternoon.

Tonight, there will be another upper level wave that moves into the
area. There will be a surface low with a warm front moving to the
north through the area during the evening. There will be some
thunderstorms developing along the front in the south/southwest and
spread across the area during the overnight hours. There is a chance
for some severe thunderstorms tonight. There is a lot of CAPE during
the afternoon and evening, but the best shear will be later tonight
further northeast.

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM CDT Fri Aug 31 2018

The entire period will be unsettled. There is southwest flow across
the area with several upper level waves that move through the flow.
At times there is even an upper level low that moves through the
area. There is a chance for thunderstorms all through the period,
but there are a few periods that have a little better chance for
thunderstorms.

The first stronger wave that moves through the area is the period
Saturday through Sunday night. There is an upper low that forms and
moves through the area. It likely will not be raining through the
entire period, but there will be a chance and probably some
thunderstorms around the area. This period will have a chance for
strong to severe thunderstorms and include some heavy rain.

For the period Monday through Thursday there continues to be several
waves that move through the area. These should be on and off
thunderstorms with a few periods with better chances, but since the
models have some differences in timing, there is a challenge. Expect
there to be some thunderstorms around the area, but just where and
when is uncertain.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 626 AM CDT Fri Aug 31 2018

There are a few showers to the west of KEAR terminal. They could
move through the area and could hold together enough to get into
KGRI but that is not a high possibility. There is an isolated
lightning strike, but very isolated. There could be some later
this evening, but that too is a very low possibility. Another
concern is some lower ceilings around the area. At this time do
not believe they will get into the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Aug 31, 4:12 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
512 AM CDT Fri Aug 31 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
512 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Heat index values will approach 100 degrees southeast of a line
from Osborne, KS to Hebron, NE.

Thunderstorms are possible today and tonight. A few strong to
severe thunderstorms are possible late this evening into tonight.
The main threats will be hail to the size of quarters and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Saturday
night across the area, and Sunday and Sunday night along and east
of Highway 281. The primary threats will be large hail, damaging
winds and heavy rain.

It is too soon to determine the potential for severe weather
Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 31, 7:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 AM CDT FRI AUG 31 2018

NEZ073-311400-
Phelps NE-
826 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS COUNTY UNTIL
900 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atlanta, or near Holdrege, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Funk and Atlanta.

LAT...LON 4066 9920 4066 9918 4035 9918 4035 9948
      4043 9954
TIME...MOT...LOC 1325Z 236DEG 27KT 4040 9943

Billings Wright
Special weather statement, Aug 31, 7:43 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
843 AM CDT FRI AUG 31 2018

NEZ073-074-311415-
Phelps NE-Kearney NE-
843 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS AND WESTERN
KEARNEY COUNTIES UNTIL 915 AM CDT...

At 843 AM CDT, Doppler radar was tracking a strong thunderstorm over
Funk, or near Holdrege, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Minden, Axtell, Wilcox and Funk.

LAT...LON 4066 9918 4065 9898 4048 9884 4035 9919
      4035 9934 4046 9943
TIME...MOT...LOC 1343Z 236DEG 26KT 4044 9928

Billings Wright

The radar

The Grand Island radar (KUEX), 60 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kearney

When
August 31, 8:00 AM CST
Where
Kearney County, Axtell
Measured
1 in hail
Reported by
Social Media
Coordinates
40.480, -99.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773431.